Wyoming, 2008

Avalanche in Wyoming, December 30, 2008

December 30, 2008 · NWS RIW · 1 event in 1 county or zone

Extreme avalanche danger in the Teton Range necessitated avalanche mitigation efforts by the Wyoming Department of Transportation. A bomb dropped from a helicopter triggered one slide that pushed snow over 40 feet deep across Teton Pass at the Glory Bowl at 0800MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Extreme avalanche danger in the Teton Range necessitated avalanche mitigation efforts by the Wyoming Department of Transportation. A bomb dropped from a helicopter triggered one slide that pushed snow over 40 feet deep across Teton Pass at the Glory Bowl at 0800MST. Crews worked throughout the day to clear the snow from the road which was reopened at 1900MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 5:01 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 30, 5:01 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST TUE DEC 30 2008

.UPDATE...
HIGH WIND EVENT OVER ACROSS AREA WITH RAPID PRESSURE RISES BEHIND
FRONTAL PASSAGE. ALL REMAINING HIGH WIND WARNINGS ALLOWED TO EXPIRE.

&&

.PREV DISCUSSION... /ISSUED 315 AM MST TUE DEC 30 2008/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

TEMPERATURES AT 06Z ACROSS MOST OF THE LOWER ELEVATIONS IN CENTRAL
AND WESTERN WY ARE ABOVE THE NORMAL DAYTIME HIGHS FOR LATE DECEMBER
WITH A RANGE FROM THE MID 30S TO MID 40S. SFC COLD FRONT HAS EDGED
SOUTH OF THE MT BORDER OVER THE PAST HOUR WITH SFC OBS REVEALING THE
COLD FRONT HAS MOVED THROUGH THE FAR NORTHERN BIGHORN BASIN AND INTO
FAR NORTHERN JOHNSON COUNTY AT 0630Z. HIGH WIND WARNING WILL BE IN
EFFECT FOR THE JACKSON HOLE...THE LANDER FOOTHILLS...THE GREEN
MOUNTAINS AND THE RATTLESNAKE RANGE AND THE EAST SLOPES OF THE WIND
RIVER MOUNTAINS THROUGH 12Z THIS MORNING...AS H7 WINDS BETWEEN 50
AND 65 KT ARE EXPECTED TO OCCASIONALLY BUILD DOWNWARD TO THE SFC IN
THE PREFRONTAL...WELL-MIXED BOUNDARY LAYER. GFS AND NAM IN GOOD
AGREEMENT ON SYNOPTIC FEATURES THROUGH FRIDAY MORNING. WEAK
SHORTWAVE TROUGH OVER EASTERN MT AT 12Z THIS MORNING IS PROGGED TO
MOVE RAPIDLY SOUTHEASTWARD TODAY TO WESTERN WI BY 00Z WEDNESDAY. THE
QUICK PROGRESSION OF THE SHORTWAVE TO THE EAST WILL RESULT IN THE
AREA OF CAA BEHIND THE SYSTEM MOVING WELL EAST OF WY INTO THE
NORTHERN AND CENTRAL PLAINS TODAY. BOTH THE NAM AND GFS INDICATE
THAT COLDER AIR WILL SLOWLY SEEP SOUTHWARD ACROSS WY TODAY ON THE
WESTERN FRINGE OF THE DEPARTING TROUGH...AND HIGHS TODAY WILL RISE
ONLY SLOWLY INTO THE 30S TO NEAR 40 IN THE LOWER ELEVATIONS BY MID
AFTERNOON. THE NAM AND GFS BOTH PROJECT A MUCH DRIER NORTHWEST FLOW
ALOFT TO PREVAIL ACROSS THE REGION TODAY AND TONIGHT. THE LACK OF
MOISTURE WILL INHIBIT FORMATION OF UPSLOPE SNOW IN THE WESTERN
MOUNTAINS TODAY AND TONIGHT...WHERE ISOLATED LIGHT SNOWFALL WILL
PRODUCE NEGLIGIBLE ACCUMULATIONS. SCATTERED TO BROKEN HIGH AND MID
LEVEL CLOUDS WILL MOVE ACROSS CENTRAL AND WESTERN WY TONIGHT. THIS
INCREASE IN CLOUD COVER WILL SLOW RADIATIONAL COOLING...AND LOWS
TONIGHT ARE EXPECTED TO BE 3 TO 6 F ABOVE NORMAL.

A WEAK SHORTWAVE IN VERY FAST WEST TO NORTHWEST FLOW ALOFT WILL MOVE
ACROSS THE PAC NW WEDNESDAY AND INTO WESTERN MT BY 00Z THURSDAY.
MODELS SHOWING A SLIGHT INCREASE IN MOISTURE WEDNESDAY...BUT WEAK
ISENTROPIC LIFT AND SPECIFIC HUMIDITY BARELY 2 G/KG AT 295K SURFACE
WILL PRODUCE ONLY PERIODS OF LIGHT SNOW ACROSS THE WESTERN MOUNTAINS
WITH VERY LIGHT ACCUMULATIONS. LEE SURFACE TROUGH WILL FORM IN
EASTERN WY/WESTERN SD WEDNESDAY WITH SOUTHWEST WINDS ACROSS EASTERN
SWEETWATER COUNTY AND NATRONA COUNTY INCREASING TO 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH. SHORTWAVE WILL DAMPEN WEDNESDAY NIGHT...AS
IT MOVES ACROSS SOUTHERN MT INTO WESTERN ND BY 12 Z THURSDAY. SFC
COLD FRONT WILL PRESS SOUTHWARD ACROSS WY WEDNESDAY NIGHT. GFS...NAM
AND ECMWF ALL SHOWING INCREASING PAC MOISTURE BEHIND THE FRONT AND
UPSLOPE FLOW ACROSS WESTERN WY AND THE BIGHORNS. THERE IS THE
POTENTIAL FOR ADVISORY CATEGORY SNOWFALL IN THESE AREAS WEDNESDAY
NIGHT AND THURSDAY. WITH THE FAST MOVEMENT OF THE TROUGH TO THE EAST
THURSDAY...MAIN AREA OF CAA WILL AGAIN BE EAST OF WY. A SLIGHT
COOL-DOWN IS STILL EXPECTED THURSDAY WITH HIGHS SLIGHTLY ABOVE
NORMAL. A STRONGER TROUGH WILL MOVE INTO THE PAC NW THURSDAY
NIGHT...AND ISENTROPIC LIFT IN THE WAA SECTOR AHEAD OF THIS SYSTEM
APPEARS LIKELY TO BRING WESTERN WY PERIODS OF LIGHT TO MODERATE
SNOW.

LONG TERM...FRIDAY THROUGH WEDNESDAY
LAST IN A SERIES OF SHORTWAVES IN PROGRESSIVE FLOW BENEATH LARGE
CANADIAN GYRE DUE THROUGH AREA FRIDAY NIGHT BEFORE LARGE-SCALE
FLOW UNDERGOES SOME MODIFICATIONS. MEDIUM-RANGE MODELS IN GOOD
AGREEMENT ON THESE CHANGES. FRIDAY NIGHTS SHORTWAVE PASSAGE WILL
HAVE SIMILAR RESULTS OF THE LAST FEW...INCREASING WARM ADVECTION
SNOWFALL IN THE WEST FRIDAY AND INCREASING WIND AND WARMER
TEMPERATURES EAST OF THE DIVIDE...WITH COLD FRONT SPREADING SOME
SNOW ACROSS THE NORTH FRIDAY NIGHT INTO SATURDAY MORNING...ALONG
WITH COOLER TEMPERATURES ACROSS THE AREA SATURDAY. BY SATURDAY...LARGE
CANADIAN GYRE CONSOLIDATES WESTWARD OVER THE NORTHWEST TERRITORIES
AND THE YUKON AS UPPER HIGH INTENSIFIES OVER THE NORTH ATLANTIC AS
RIDGE BEGINS TO BUILD OVER THE EASTERN PACIFIC. THIS CHANGE
RESULTS IN A TROUGH DOWNSTREAM OVER THE WESTERN U.S. WITH SPLIT
FLOW THROUGH THE REST OF THE WEEKEND...FRIDAY NIGHTS LOW EXITING
INTO CENTRAL CANADA WITH LOW DIGGING INTO SW U.S. SW LOW WILL BE
FAR ENOUGH SOUTH TO HAVE LITTLE IMPACT ON AREA WITH PRECIPITATION
FOCUSED MAINLY ACROSS FOUR CORNERS REGION SATURDAY AFTERNOON
THROUGH SUNDAY. NEXT STRONG PACIFIC JET AND ASSOCIATED SHORTWAVE
PLOW ONTO THE NORTHWEST COAST MONDAY MORNING WITH ECMWF SHOWING A
STRONG TROUGH PASSAGE ACROSS THE AREA MONDAY NIGHT...FOLLOWED BY A
STRONG WEST NORTHWEST FLOW INTO THE MIDDLE PART OF NEXT WEEK.
THUS...ONLY A BRIEF BREAK IS EXPECTED FROM THE WIND AND SNOW IN
OVER THE WEEKEND BEFORE THE SNOW AND WIND RETURN TO THE WEST AND
WIND TO THE EAST MONDAY THROUGH WEDNESDAY.

AVIATION...

STRONG WEST WINDS ALOFT WILL CONTINUE OVER WESTERN AND CENTRAL
WYOMING. THESE WINDS WILL CONTINUE TO CREATE MODERATE TO SEVERE
TURBULENCE IN THE LEE OF NORTH TO SOUTH ORIENTED MOUNTAIN
RANGES...ESPECIALLY THE WIND RIVER...ABSAROKA AND BIGHORN RANGES.
MOISTURE IN THE WEST FLOW ALOFT WILL CONTINUE TO PRODUCE AREAS LIGHT
SNOWFALL AND ASSOCIATED MVFR CONDITIONS IN THE HIGHER WESTERN
MOUNTAINS THROUGH THE MORNING. MOUNTAIN OBSCURATIONS WILL PERSIST
THROUGH APPROXIMATELY 18Z. SURFACE COLD FRONT WILL MOVE RAPIDLY
SOUTHEASTWARD THROUGH CENTRAL WYOMING.  SNOWFALL AND CLOUD COVER
OVER THE WEST WILL RAPIDLY DIMINISH AFTER APPROXIMATELY 18Z AS HIGH
PRESSURE AT THE SURFACE AND ALOFT BUILDS OVER THE REGION DURING THE
AFTERNOON.

FIRE WEATHER...

WEAK COLD FRONT WILL MOVE SOUTHEAST OF WYOMING TODAY WITH HIGH
TEMPERATURES 10 TO 15 F COLDER THAN HIGH TEMPERATURES ON MONDAY.
DRIER AIRMASS WILL MOVE ACROSS WYOMING BEHIND THE FRONT WITH ONLY A
FEW AREAS OF LIGHT SNOW IN THE WESTERN MOUNTAINS. TONIGHT WILL BE
MAINLY DRY ACROSS THE REGION...AS WEAK HIGH PRESSURE ALOFT AND SFC
HIGH PRESSURE MOVE ACROSS WYOMING. SFC LOW PRESSURE WILL DEVELOP
ACROSS EASTERN WYOMING WEDNESDAY...AND SOUTHWEST WINDS WILL DEVELOP
IN EASTERN SWEETWATER COUNTY AND NATRONA COUNTY WITH SOUTHWEST WINDS
AT 20 TO 30 MPH AND GUSTS TO NEAR 40 MPH. INCREASING WEST FLOW ALOFT
WILL BRING A SLIGHT INCREASE IN MID LEVEL MOISTURE TO WESTERN
WYOMING WEDNESDAY WITH PERIODS OF LIGHT SNOW AND ONLY MINOR SNOW
ACCUMULATIONS OF A DUSTING TO AROUND 1 INCH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 30, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE DEC 30 2008

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL
FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS WEDNESDAY NIGHT AND THURSDAY. THIS NEXT SYSTEM ALSO MAY
BRING STRONG DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS WEDNESDAY MORNING...AS WELL AS STRONG
SOUTHWEST WINDS ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 30, 2:15 AM MST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
215 AM MST TUE DEC 30 2008

WYZ017-301015-
WIND RIVER BASIN-
215 AM MST TUE DEC 30 2008

WEST WIND AT 30 TO 40 MPH WITH GUSTS NEAR 55 MPH WILL CONTINUE
ACROSS THE WIND RIVER BASIN FROM CROWHEART THROUGH THE RIVERTON AREA
THROUGH 3 AM WITH THESE WINDS DIMINISHING AFTERWARDS.  PEOPLE
DRIVING ACROSS THE WIND RIVER BASIN EARLY THIS MORNING SHOULD BE
PREPARED FOR OCCASIONAL STRONG GUSTS OF WIND WITH LOOSE OBJECTS
BLOWING ACROSS THE ROAD...THAT WILL BE HARD TO SEE AT NIGHT.

AEM
Local storm report, Dec 30, 3:24 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
324 AM MST TUE DEC 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     NON-TSTM WND GST 5 N JACKSON             43.55N 110.76W
12/30/2008  M67 MPH          TETON              WY   AWOS

&&

AEM
Local storm report, Dec 30, 3:24 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
324 AM MST TUE DEC 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST 5 N JACKSON             43.55N 110.76W
12/30/2008  M68 MPH          TETON              WY   AWOS

&&

AEM
Local storm report, Dec 30, 3:28 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MST TUE DEC 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     NON-TSTM WND GST W RIVERTON              43.04N 108.42W
12/30/2008  M59 MPH          FREMONT            WY   ASOS

&&

AEM
Local storm report, Dec 30, 3:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
338 AM MST TUE DEC 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST 5 N JACKSON             43.55N 110.76W
12/30/2008  M68 MPH          TETON              WY   AWOS

0306 AM     NON-TSTM WND GST 7 WNW SWEETWATER STATIO 42.58N 108.31W
12/30/2008  M74 MPH          FREMONT            WY   DEPT OF HIGHWAYS

&&

AEM
Special weather statement, Dec 30, 6:09 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 AM MST TUE DEC 30 2008

WYZ015-018-019-301445-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER MOUNTAINS EAST-
609 AM MST TUE DEC 30 2008

...POCKETS OF STRONG WIND GUSTS REMAIN ACROSS WIND RIVER BASIN EARLY
THIS MORNING...

LOCAL AREAS OF GUSTY WEST WIND AT 25 TO 40 MPH WITH GUSTS NEAR 55
MPH WILL BE ENCOUNTERED ALONG THE LANDER FOOTHILLS ALONG HIGHWAYS 28
AND 287...AND ALONG HIGHWAY 287 OVER BEAVER RIM THROUGH THE MUDDY
GAP AREA UNTIL AROUND 8 AM.  TRAVELERS SHOULD EXPECT TO ENCOUNTER
SUDDEN STRONG CROSSWIND IN THESE AREAS THIS MORNING AS WELL AS
DEBRIS BLOWING ACROSS THE ROAD.

AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 30, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142155.